Skip to main content
Article thumbnail
Location of Repository

Production, Recognition and Treatment of Digitalis Intoxication

By Arthur Selzer and Keith E. Cohn

Abstract

Recent studies dealing with absorption, distribution in the body and fate of digitalis, have provided a basis for better understanding the great variability of individual responses to this drug. When given to patients in sinus rhythm as a cardiotonic agent, digitalis action cannot be accurately assessed nor monitored by appropriate tests; consequently, blind administration of the drug on average dosages inevitably produces digitalis intoxication in a proportion of patients. Clinical signs of digitalis toxicity, factors enhancing its development, its recognition and treatment are summarized here. It is emphasized that digitalis should always be administered as a calculated risk, when benefits are clearly defined, as in overt cardiac failure and in atrial fibrillation associated with excessive ventricular rates. Use for other indications, particularly prophylactic, should be considered experimental and is to be discouraged

Topics: Articles
OAI identifier: oai:pubmedcentral.nih.gov:1501599
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.